Alert archive / Louisiana / Small Craft Advisories in 2023
Small Craft Advisory 49, NWS Lake Charles, LA
NWS Lake Charles, LA issued this small craft advisory at Nov 20, 2023, 3:42 PM CST. It took effect at Nov 21, 2023, 4:00 AM CST. It was in force for 29 hr.
The area
The counties it named.
The facts
- Issued
- Nov 20, 2023, 3:42 PM CST (21:42 UTC)
- In effect from
- Nov 21, 2023, 4:00 AM CST
- Expired
- Nov 22, 2023, 9:00 AM CST
- In force
- 29 hr
- Issued by
- NWS Lake Charles, LA
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this small craft advisory went out at Nov 20, 11:45 AM CST, 3 hours 57 minutes earlier.
Area forecast discussion, Nov 20, 11:45 AM CST, 3 hours 57 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 1145 AM CST Mon Nov 20 2023 ...New AVIATION... .SHORT TERM... (Today through Wednesday night) Issued at 501 AM CST Mon Nov 20 2023 NW to SE oriented WMFNT stretching from roughly KJAS to KLCH and then near/along the coast is yielding a distinct MSTR gradient across the area this morning, with SFC dewpoints in the mid 60s over SE TX and the mid/upper 40s across east central LA. These values will continue to rise through the day as the warm front retreats northward amid increasing southerly flow downstream of an approaching upper trof and associated SFC low/trailing CDFNT. Along with warming SFC temperatures (highs reaching the mid to upper 70s), this will yield a thermodynamic profile characterized by modest CAPE (~2k J/kg) by this afternoon/early evening. Meanwhile, strengthening kinematic fields will result in 0-6km bulk shear of 60- 70KT and 0-1km SRH 100-200 m2/s2. As forcing for ascent increases with the approaching trof, scattered showers and thunderstorms are forecast to develop late morning to early afternoon, initially across SE TX, then further east as the afternoon progresses. CAMs generally depict more of a cellular rather than linear mode across our area, though the latter will become more prevalent late this evening as convection pushes east of our area. Best juxtaposition of these ingredients and lift will reside across Central LA, roughly coincident with the SPC enhanced risk area. Convection will end from west to east as the cold front pushes through the area this evening, with activity expected to be out of the area shortly after midnight. Brisk north winds will begin usher in a much cooler airmass behind the front, with CAA continuing through the day on TUE. Cloud cover will linger across the area, however, as the southern portion of the upper trof cuts off leaving the area underneath a moist SW flow aloft. Cloudy and cool will continue on WED. 13 && .LONG TERM... (Thursday through Monday) Issued at 501 AM CST Mon Nov 20 2023 As mentioned above, the southern portion of the upper trof is progged to eject out across the NW Gulf Coast region in the THU- FRI time period, but there are some differences in how this feature is handled by the global models. The NBM is quite aggressive in bringing PoPs back to the area, but for this cycle have scaled them back closer to the previous forecast. Dry and cool is expected FRI and SAT, with another upper trof bringing rain chances back SUN and MON. 13 && .AVIATION... (18Z TAFS) Issued at 1113 AM CST Mon Nov 20 2023 Ceilings over SETX/SWLA are gradually lowering into the midday hours across the area with SCT/BKN decks varying between 2000ft and 7000ft where low level clouds are fewer. Scattered Thunderstorms are developing over eastern TX with a NNE motion. Overall BKN to periodic OVC decks will become more prevalent into the afternoon hours and evening. VFR/MVFR conditions will periodically deteriorate to IFR or LIFR as VCTS / TSRA begins over western sites shift east. A series of scattered / broken lines of thunderstorms will continue lifting from the SW to the NE while the overall storm pattern gradually shifts eastward throughout the afternoon / evening hours. Strong low to mid level directional wind shear in place will help facilitate severe thunderstorms containing hail, damaging low level gusts. Potential for Tornadoes does exist through the early evening hours before exiting the LCH CWA eastern sites by Midnight moving into Tuesday morning. && .MARINE... Issued at 501 AM CST Mon Nov 20 2023 Winds and seas will increase on today, along with the chance of showers and thunderstorms, as a surface low deepens over the southern plains and moves just north of the area. The passage of a cold front tonight will bring strong and gusty north winds that will persist through Wednesday morning, and Small Craft Advisories will likely be needed. Offshore flow will gradually diminish through the rest of the week. 13 && .PRELIMINARY POINT TEMPS/POPS... AEX 51 60 42 59 / 70 10 10 10 LCH 54 62 47 59 / 50 0 10 10 LFT 59 64 49 60 / 80 10 10 10 BPT 54 64 47 61 / 30 0 0 10 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && SHORT TERM...30 LONG TERM....30 AVIATION...30
In the hours before
Special weather statement, Nov 20, 1:02 PM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
102 PM CST Mon Nov 20 2023
LAZ027-TXZ259-260-201945-
Vernon LA-Northern Newton TX-Northern Jasper TX-
102 PM CST Mon Nov 20 2023
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL VERNON PARISH...
NORTHERN NEWTON AND NORTHEASTERN JASPER COUNTIES THROUGH 145 PM
CST...
At 102 PM CST, Doppler radar was tracking a strong thunderstorm near
Farrsville, or 9 miles west of Burkeville, moving northeast at 30
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Jasper, Newton, Burkeville, Jamestown, Farrsville, Harrisburg, Burr
Ferry, Mayflower, Stringtown, Evans, and Wiergate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CST for west central
Louisiana...and southeastern Texas.
&&
LAT...LON 3107 9330 3080 9382 3091 9402 3116 9390
3118 9360
TIME...MOT...LOC 1902Z 213DEG 28KT 3104 9382
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
14Special weather statement, Nov 20, 1:44 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
144 PM CST Mon Nov 20 2023
LAZ027-TXZ260-202015-
Vernon LA-Northern Newton TX-
144 PM CST Mon Nov 20 2023
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL VERNON PARISH IN
WEST CENTRAL LOUISIANA AND NORTHERN NEWTON COUNTIES THROUGH 215 PM
CST...
At 144 PM CST, Doppler radar was tracking a strong thunderstorm over
Farrsville, or 7 miles north of Newton, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Newton, Toledo Bend Dam, Burkeville, Jamestown, Farrsville, Burr
Ferry, Mayflower, and Wiergate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CST for west central
Louisiana...and southeastern Texas.
&&
LAT...LON 3113 9335 3084 9375 3090 9387 3096 9387
3117 9382 3118 9360 3117 9358 3119 9355
3119 9353
TIME...MOT...LOC 1944Z 210DEG 22KT 3095 9378
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
14Special weather statement, Nov 20, 2:10 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
210 PM CST Mon Nov 20 2023
TXZ180-259-260-202100-
Northern Newton TX-Northern Jasper TX-Tyler TX-
210 PM CST Mon Nov 20 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL TYLER...WEST
CENTRAL NEWTON AND EAST CENTRAL JASPER COUNTIES THROUGH 300 PM CST...
At 210 PM CST, Doppler radar was tracking a strong thunderstorm over
Mt. Union, or 8 miles southeast of Town Bluff, moving northeast at 30
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Jasper, Newton, Kirbyville, Bon Weir, Jamestown, Roganville, Magnolia
Springs, Mt. Union, and Bleakwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM CST for southwestern
Louisiana...and southeastern Texas.
&&
LAT...LON 3059 9406 3074 9419 3101 9387 3073 9361
TIME...MOT...LOC 2010Z 237DEG 25KT 3071 9407
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
14Special weather statement, Nov 20, 2:42 PM CST, 1 hour before
Special Weather Statement
National Weather Service Lake Charles LA
242 PM CST Mon Nov 20 2023
LAZ027-TXZ259-260-202130-
Vernon LA-Northern Newton TX-Northern Jasper TX-
242 PM CST Mon Nov 20 2023
...A STRONG THUNDERSTORM WILL IMPACT WESTERN VERNON PARISH...NORTHERN
NEWTON AND NORTHEASTERN JASPER COUNTIES THROUGH 330 PM CST...
At 242 PM CST, Doppler radar was tracking a strong thunderstorm near
Newton, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Newton, Toledo Bend Dam, Burkeville, New Llano, Jamestown,
Farrsville, Burr Ferry, Mayflower, Stringtown, Evans, Pickering, and
Wiergate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM CST for southwestern
and west central Louisiana...and southeastern Texas.
&&
LAT...LON 3097 9317 3087 9351 3088 9352 3088 9355
3086 9356 3085 9356 3077 9383 3095 9394
3117 9368 3118 9360 3117 9358 3118 9355
3123 9354 3124 9356 3125 9354 3128 9353
3128 9344
TIME...MOT...LOC 2042Z 244DEG 37KT 3090 9377
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
14Special weather statement, Nov 20, 2:58 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
258 PM CST Mon Nov 20 2023
LAZ028-202145-
Rapides LA-
258 PM CST Mon Nov 20 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL RAPIDES PARISH
THROUGH 345 PM CST...
At 258 PM CST, Doppler radar was tracking a strong thunderstorm over
Alexandria International Airport, moving north at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Alexandria, Pineville, Alexandria International Airport, Ball,
Kingsville, Tioga, Timber Trails, and Paradise.
This includes Interstate 49 between mile markers 78 and 79, and
between mile markers 82 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM CST for central
Louisiana.
&&
LAT...LON 3122 9246 3126 9266 3139 9263 3146 9230
TIME...MOT...LOC 2058Z 193DEG 15KT 3133 9259
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
14The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 20, 1:47 PM CST | Severe Thunderstorm Warning | LCH | Vernon | 28 min |
| Nov 20, 2:17 PM CST | Severe Thunderstorm Warning | LCH | Vernon | 28 min |
| Nov 20, 2:26 PM CST | Tornado Warning | LCH | Rapides, Vernon | 34 min |
| Nov 20, 2:58 PM CST | Special Weather Statement | LCH | Rapides | 47 min |
| Nov 20, 3:02 PM CST | Severe Thunderstorm Warning | LCH | Vernon | 31 min |
| Nov 20, 3:48 PM CST | Severe Thunderstorm Warning | LCH | Beauregard, Vernon | 57 min |
| Nov 20, 3:51 PM CST | Flash Flood Warning | LCH | Vernon | 3 hr |
| Nov 20, 4:18 PM CST | Severe Thunderstorm Warning | LCH | Rapides, Vernon | 42 min |
| Nov 20, 4:25 PM CST | Severe Thunderstorm Warning | LCH | Vernon | 65 min |
| Nov 20, 4:50 PM CST | Severe Thunderstorm Warning | LCH | Rapides | 55 min |
| Nov 20, 4:53 PM CST | Tornado Warning | LCH | Rapides | 18 min |
| Nov 20, 5:12 PM CST | Tornado Warning | LCH | Rapides, Vernon | 33 min |
| Nov 20, 5:41 PM CST | Severe Thunderstorm Warning | LCH | Avoyelles, Evangeline, Rapides | 64 min |
| Nov 20, 12:21 PM CST | Severe Thunderstorm Warning | LCH | Jasper, Newton | 29 min |
| Nov 20, 1:02 PM CST | Special Weather Statement | LCH | Newton | 43 min |
| Nov 20, 1:44 PM CST | Special Weather Statement | LCH | Newton | 31 min |
| Nov 20, 2:10 PM CST | Special Weather Statement | LCH | Jasper, Newton | 50 min |
| Nov 20, 2:42 PM CST | Special Weather Statement | LCH | Newton | 48 min |
| Nov 20, 5:10 PM CST | Special Weather Statement | LCH | Orange | 35 min |
| Nov 20, 5:45 PM CST | Special Weather Statement | LCH | Newton | 30 min |
Nearby
Small Craft Advisories in Louisiana, 2023Every small craft advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.